European Medicines Agency (EMA) released a direct health care professional letter (DHPC) pertaining to the risk of drug-induced liver injury (DILI) by metamizole. We encourage all health care professionals to be aware of this new safety alert and to disseminate this significant information to the relevant stakeholders for a better patient safety.

Metamizole (also known as dipyrone) is a potent analgesic, antipyretic and nonsteroidal anti‐inflammatory drug (NSAID) used in the treatment of pain, fever, and spasms. This medicine was introduced into the market nearly 100 years ago. Due to serious adverse drug reactions like agranulocytosis, this medicine was withdrawn in many countries. However, it is available as prescription medicine in few countries and as an over the counter (OTC) medicinal product in some countries.

DHPC comprises the measures to follow by healthcare professionals and consumers before using metamizole for minimizing the risk of drug-induced liver injury.

Due to emerging safety information pertaining to the safety finding – livery injury induced by metamizole, Pharmacovigilance risk assessment committee (PRAC) performed a complete review of available data from all the sources which included case reports and medical literature, and published studies. It was observed from the review that temporal relationship (time required for the onset of liver injury symptoms from the treatment initiation) ranged from few days to months.

Underlying mechanism: The available data indicates an immune-allergic mechanism. However, the exact mechanism of metamizole-induced liver injury is not clearly identified.

Important information for Healthcare professionals:

  • Be aware of this safety alert – “metamizole-induced liver injury”.
  • Educate patients on identification and continuous vigilance of signs and symptoms for potential liver injury.
  • Advise patients to stop metamizole use and report immediately upon recognition of symptoms.
  • Should not re-introduce the metamizole product once an episode of liver injury was identified.
  • Assess and monitor the liver functioning before, during and after treatment with metamizole.
  • Metamizole use is not recommended for patients with a prior history of liver injury.

Signs & Symptoms:

  • Elevated serum hepatic enzymes with or without jaundice
  • Hypersensitivity reactions like skin rash, blood dyscrasias, fever and eosinophilia

Voluntary ADR reporting

Every medicinal product has both benefits and risks. Medicines are authorized to market based on the favorable benefit-risk profile anticipated at the time of regulatory approval/entry into market. However, the safety profile of medicine would continuously updates owing safety data from the postmarketing experience from public. If the rate of reporting of suspected adverse drug reactions (ADR) from public is line with the actual occurrence of ADRs, the time lapse for taking regulatory action can be reduced and thereby improving patient safety.

All health care professionals and consumers of pharmaceutical medicinal products are encouraged to be aware of this fact and observe/monitor for any possible adverse events, reactions, medication errors, or quality complaints of medicinal products and report the same to your respective national health authority.

This would accumulate safety evidence for medicinal products which in turn help health authorities to take regulatory actions at the earliest possibility for a better patient safety and overall public health.

Spread the word. Share this post!

Leave a comment

Your email address will not be published. Required fields are marked *

Scroll Up
error: Content is protected !!